Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 187, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 21, 2012, 8:46 PM MDT for Custer County, South Dakota; Weston County, Wyoming. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2012, 8:46 PM MDT (02:46 UTC)
- Expired
- Jul 21, 2012, 9:03 PM MDT
- In force
- 17 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Custer County, SD, Weston County, WY
The radar
The Rapid City radar (KUDX), 103 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:41 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2499 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:30 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 21, 7:30 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 730 PM MDT SAT JUL 21 2012 .AVIATION...00Z TAFS SCT-ISO THUNDERSTORMS ACROSS PARTS OF NORTHEASTERN WY INTO WESTERN AND CENTRAL SD...LASTING INTO THE EVENING. SOME STORMS COULD BE SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE AVIATION FORECAST PERIOD. A CHANCE OF THUNDERSTORMS OVER THE FORECAST AREA SUNDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 148 PM MDT SAT JUL 21 2012/ DISCUSSION...19Z SURFACE ANALYSIS HAD LOW NEAR WHITE RIVER WITH BOUNDARY TO THE NORTHEAST AND SOUTHWEST...EXTENDING WEST INTO WY AND THEN BACK NORTH INTO SOUTH CENTRAL MT. 60S DEW POINTS WRAPPING AROUND LOW BEHIND BOUNDARY INTO WESTERN SD WITH MOISTURE JUST BELOW CUSTER PER 53F DEW POINT AT KCUT. LATEST SPC MESOANALYSIS HAD 1-2KJ/KG MLCAPE OVER WESTERN SD WITH CAP SLOWLY ERODING. 18Z RAP SHOWED CAP EROSION CONTINUING THIS AFTERNOON...WORKING SOUTHWEST INTO THE BLACK HILLS/NORTHEAST WY. WATER VAPOUR LOOP HAD MONSOONAL MOISTURE PLUME STREAMING OVER THE CWA WITH A COUPLE OF EMBEDDED SHORTWAVES. AS SOLAR INSOLATION CONTINUES THIS AFTERNOON AND SHORTWAVES APPROACH...EXPECT TSRA TO ERUPT OVER THE WEST AND SPREAD EAST THIS EVENING. 0-6KM BULK SHEAR PROFILES SUPPORTIVE OF SUPERCELLS AND SUBSEQUENT LARGE HAIL/DAMAGING WIND THREAT. WIND THREAT MORE LIKELY ALONG THE SURFACE BOUNDARY IN FAR SOUTH CENTRAL SD. CONVECTIVE CLUSTER WILL MOVE EAST OVERNIGHT WITH MAJORITY OF SYSTEM EXITING CWA BY 06Z. TEMPERATURES NEAR GUIDANCE TONIGHT. SUNDAY/MONDAY...UPPER RIDGE WILL REMAIN OVER THE CENTRAL PLAINS SUNDAY AND THEN FLATTEN SOME BY MONDAY AS UPPER LOW MOVES FROM WA INTO SOUTH CENTRAL CANADA MONDAY. SOUTHWEST FLOW ALOFT WILL SUPPORT THERMAL RIDGE ACROSS THE CWA AND A SERIES OF SHORTWAVES. SURFACE BOUNDARY CURRENTLY OVER CWA WILL SLOWLY LIFT NORTH SUNDAY IN THE WEST AND THEN PUSH EAST INTO FAR WESTERN SD MONDAY. THE RESULT WILL BE A DAILY CHANCE OF TSRA...SOME OF WHICH WILL BE ACTIVE/SEVERE AT TIMES. HOT TEMPERATURES WILL CONTINUE. EXTENDED...A STRONG UPPER LOW MOVING EASTWARD THROUGH SOUTHERN CANADA DURING THE MIDDLE PART OF NEXT WEEK WILL TRIGGER SOME ADJUSTMENTS IN THE CENTRAL U.S. UPPER RIDGE POSITION. THE RIDGE IS FORECAST TO LOSE A LITTLE AMPLITUDE AND SHIFT WESTWARD BRIEFLY TO THE CONTDVD FOR WEDNESDAY AND THURSDAY. THIS CHANGE PUTS THE FORECAST AREA UNDER A SLIGHTLY MORE ACTIVE WESTERLY FLOW ALOFT...BUT NO MAJOR WEATHER SYSTEMS ARE APPARENT IN THE MODELS AT THIS TIME. THE RIDGE IS EXPECTED TO RETURN TO NEAR ITS CURRENT POSITION BY THE END OF THE WEEK...REESTABLISHING THE VERY HOT AIRMASS OVER THE PLAINS STATES. THE BEST CHANCE OF PRECIPITATION WILL BE DURING THE TRANSITION LATE TUESDAY THROUGH WEDNESDAY WHEN A FEW WEAK IMPULSES GET SQUEEZED OUT ACROSS THE DAKOTAS BETWEEN THE UPPER LOW IN CANADA AND THE HIGH CENTER OVER THE CENTRAL ROCKIES. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...BARDALAMAS
Hazardous weather outlook, Jul 21, 11:11 AM MDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1111 AM MDT SAT JUL 21 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1111 AM MDT (1211 PM CDT) SAT JUL 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. HOT WEATHER WILL CONTINUE THIS AFTERNOON...WITH HEAT INDEX READINGS OF 100 TO 105 DEGREES OVER PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, Jul 21, 7:03 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
703 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL NEMO 44.19N 103.50W
07/21/2012 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
MELocal storm report, Jul 21, 7:04 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST OSAGE 43.98N 104.42W
07/21/2012 E60 MPH WESTON WY TRAINED SPOTTER
&&
MELocal storm report, Jul 21, 7:15 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 E BUCKHORN 44.15N 104.08W
07/21/2012 E1.00 INCH WESTON WY TRAINED SPOTTER
HAIL COVERED ROAD ABOUT 6 INCHES DEEP, ESTIMATED WIND
GUSTS OF 50 MPH
&&
JBARDALASpecial weather statement, Jul 21, 7:48 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT SAT JUL 21 2012
SDZ027-041-220230-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
748 PM MDT SAT JUL 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR FALL RIVER COUNTY UNTIL 830 PM
MDT...
AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF PROVO...OR 10 MILES SOUTHWEST OF
EDGEMONT...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
PROVO AROUND 755 PM MDT.
EDGEMONT AROUND 800 PM MDT.
ANGOSTURA RESERVOIR AROUND 820 PM MDT.
MAVERICK JUNCTION AROUND 825 PM MDT.
ORAL AROUND 830 PM MDT.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4310 10407 4324 10407 4348 10356 4347 10302
4332 10300 4305 10403
TIME...MOT...LOC 0148Z 246DEG 41KT 4318 10392
CARPENTERLocal storm report, Jul 21, 8:22 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
822 PM MDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 5 SW OGLALA 43.13N 102.80W
07/21/2012 E60 MPH SHANNON SD PUBLIC
&&
MESpecial weather statement, Jul 21, 8:26 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 826 PM MDT SAT JUL 21 2012 SDZ026-028-031-220315- CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD- 826 PM MDT SAT JUL 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 915 PM MDT... AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCKERVILLE...OR 9 MILES SOUTHWEST OF DOWNTOWN RAPID CITY...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... RAPID CITY AIRPORT AROUND 910 PM MDT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4408 10306 4395 10300 4390 10339 4399 10344 TIME...MOT...LOC 0226Z 257DEG 17KT 4398 10331 CARPENTER
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:03 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 40 min |
| Jul 21, 6:16 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 39 min |
| Jul 21, 6:21 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 24 min |
| Jul 21, 6:52 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 37 min |
| Jul 21, 7:27 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 55 min |
| Jul 21, 7:48 PM MDT | Special Weather Statement | UNR | Fall River | 42 min |
| Jul 21, 8:07 PM MDT | Severe Thunderstorm Warning | UNR | 68 min | |
| Jul 21, 8:26 PM MDT | Special Weather Statement | UNR | Pennington | 49 min |
| Jul 21, 9:14 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 61 min |
| Jul 21, 10:02 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 58 min |
| Jul 22, 5:43 PM MDT | Special Weather Statement | UNR | Harding | 47 min |
| Jul 21, 6:29 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.